|In a relationship, out of sex drive
Jan 25, 2005
Dear Doctor Bob,
I'm a 29 y/o HIV+ male (diagnosed April 2002)and my boyfriend is HIV-. We've been together happily for about a year now, are completely in love and things are going great. Except for one thing - I've been experiencing complete loss of libido off and on for the past 7 months. My doctor put me on hormone replacement therapy (AndroGel) 7 months ago, and although my testosterone levels have increased from ~200 to ~400+, I still have no desire for sex. My doctor also prescribed viagra, which helps, but often makes me feel mechanical and insincere since my libido's just not there. To add another twist, I used crystal fairly regularly for a few years, and stopped using 1.5 years ago, and have heard that users of crystal meth often experience a loss of libido for 1-2 years after they stop using the drug. I realize I'm still adjusting to sex without crystal, and am also still adjusting to being HIV+ and in a mixed-status relationship, but my boyfriend and I used to have satisfying sex, and now I don't even masturbate anymore. As you can imagine, this lack of sex is causing some distress in my relationship, and makes me feel afraid that my boyfriend will leave me because I can't satisfy him, or that I'll freak out and dump him because there seems to be no solution. We're looking into couples counseling, but can you offer some perspective on my situation? I feel like I'm trying hard to make it work, but am feeling overwhelmed and discouraged.
Thanks for any advice.
Response from Dr. Frascino
You state you are "trying hard to make it work." But at 29, you really shouldn't have to "work at making it hard,"-- so to speak. There are a variety of things that can cause a decrease in your normally insatiable sexual appetite and put a limp in your love jones. I'll mention just a few for you to discuss with your HIV doctor. However, if these don't pan out, don't get discouraged, as this is only the top of a fairly long list of potential sexual-energy zappers to consider, OK?
1. Depression and situational stress can cause a host of symptoms, including decreased sex drive. You report feeling "overwhelmed and discouraged." You also list multiple potential causes for your psychological gloom, including: a. Adjusting to life and sex without crystal
b. Adjusting to being HIV+
c. Adjusting to being in a magnetic relationship
d. Relationship stress fearing that he'll dump you because you aren't satisfying him or that you'll dump him because there seems to be no solution
Add all this to the crisis-crowded world of HIV/AIDS and it's no wonder life seems both stressin' and depressin'! I strongly encourage you to get counseling. Sure, couples counseling is great, as it helps keep your Mr. Right from coming to the wrong conclusion about your situation and behaviors, but I also think you may well benefit from some individual therapy as well. Your HIV specialist should be able to give you a referral to a competent and compassionate therapist.
2. Your testosterone level increased from 200 to 400. That's an improvement, but in most laboratories, 400 may still be low for age-matched controls, i.e. other 29-year-old studs. Also, what's your "free testosterone" level? It's a more accurate test of the biologically active component of testosterone. You may need to boost your AndroGel dose a bit. Certainly talk to your HIV specialist, however, before making any changes in your mediations!
Good luck and I do believe things will be looking "up" soon.
Help me Obi Wan. You're my only hope
- Is Night Sweats A Symptom Of Acute HIV Infection?
- Is Sore Throat A Symptom Of Acute HIV Infection?
- HIV Risk Blowjob From A Prostitute
- Penis Discharge After Anal Sex Worried I Have HIV
- Penis Discharge After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore On Mouth After Erotic Massage Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.